Effect of excessive potassium on muscular strength

A case report

Hao Liu, Melissa Wellons

Research output: Contribution to journalArticleResearchpeer-review

1 Citation (Scopus)

Abstract

Purpose: To describe the hyperkalemia (excessive potassium) caused muscle weakness that was apparent in a nursing home patient. Case Description: An 86-year-old woman with diagnosis of congestive heart failure was referred to physical therapy because of generalized muscle weakness. The patient's physical status indicated increased proximal (trunk) weakness during the first three weeks of physical therapy treatment. Intervention and Outcome: Hyperkalemia-caused weakness due to Spironolactone (Aldactone R) and Ramipril (Altace R) was suspected and confirmed by laboratory tests. Spironolactone was removed from the medication list, and Ramipril dosage was reduced. After nine more weeks of intervention, mainly focusing on muscle strengthening around the shoulder and pelvic girdles, the patient met her goals and returned to her prior functional independence.

Original languageEnglish
Pages (from-to)55-66
Number of pages12
JournalPhysical and Occupational Therapy in Geriatrics
Volume23
Issue number4
DOIs
StatePublished - 1 Dec 2005

Fingerprint

Ramipril
Spironolactone
Potassium
Hyperkalemia
Muscle Weakness
Nursing Homes
Therapeutics
Heart Failure
Muscles

Keywords

  • Aged
  • Congestive heart failure
  • Medication
  • Rehabilitation

Cite this

@article{2a3fd0527ac8486ab17b89f0e3dca059,
title = "Effect of excessive potassium on muscular strength: A case report",
abstract = "Purpose: To describe the hyperkalemia (excessive potassium) caused muscle weakness that was apparent in a nursing home patient. Case Description: An 86-year-old woman with diagnosis of congestive heart failure was referred to physical therapy because of generalized muscle weakness. The patient's physical status indicated increased proximal (trunk) weakness during the first three weeks of physical therapy treatment. Intervention and Outcome: Hyperkalemia-caused weakness due to Spironolactone (Aldactone R) and Ramipril (Altace R) was suspected and confirmed by laboratory tests. Spironolactone was removed from the medication list, and Ramipril dosage was reduced. After nine more weeks of intervention, mainly focusing on muscle strengthening around the shoulder and pelvic girdles, the patient met her goals and returned to her prior functional independence.",
keywords = "Aged, Congestive heart failure, Medication, Rehabilitation",
author = "Hao Liu and Melissa Wellons",
year = "2005",
month = "12",
day = "1",
doi = "10.1300/J148v23n04_04",
language = "English",
volume = "23",
pages = "55--66",
journal = "Physical and Occupational Therapy in Geriatrics",
issn = "0270-3181",
publisher = "Informa Healthcare",
number = "4",

}

Effect of excessive potassium on muscular strength : A case report. / Liu, Hao; Wellons, Melissa.

In: Physical and Occupational Therapy in Geriatrics, Vol. 23, No. 4, 01.12.2005, p. 55-66.

Research output: Contribution to journalArticleResearchpeer-review

TY - JOUR

T1 - Effect of excessive potassium on muscular strength

T2 - A case report

AU - Liu, Hao

AU - Wellons, Melissa

PY - 2005/12/1

Y1 - 2005/12/1

N2 - Purpose: To describe the hyperkalemia (excessive potassium) caused muscle weakness that was apparent in a nursing home patient. Case Description: An 86-year-old woman with diagnosis of congestive heart failure was referred to physical therapy because of generalized muscle weakness. The patient's physical status indicated increased proximal (trunk) weakness during the first three weeks of physical therapy treatment. Intervention and Outcome: Hyperkalemia-caused weakness due to Spironolactone (Aldactone R) and Ramipril (Altace R) was suspected and confirmed by laboratory tests. Spironolactone was removed from the medication list, and Ramipril dosage was reduced. After nine more weeks of intervention, mainly focusing on muscle strengthening around the shoulder and pelvic girdles, the patient met her goals and returned to her prior functional independence.

AB - Purpose: To describe the hyperkalemia (excessive potassium) caused muscle weakness that was apparent in a nursing home patient. Case Description: An 86-year-old woman with diagnosis of congestive heart failure was referred to physical therapy because of generalized muscle weakness. The patient's physical status indicated increased proximal (trunk) weakness during the first three weeks of physical therapy treatment. Intervention and Outcome: Hyperkalemia-caused weakness due to Spironolactone (Aldactone R) and Ramipril (Altace R) was suspected and confirmed by laboratory tests. Spironolactone was removed from the medication list, and Ramipril dosage was reduced. After nine more weeks of intervention, mainly focusing on muscle strengthening around the shoulder and pelvic girdles, the patient met her goals and returned to her prior functional independence.

KW - Aged

KW - Congestive heart failure

KW - Medication

KW - Rehabilitation

UR - http://www.scopus.com/inward/record.url?scp=32044455072&partnerID=8YFLogxK

U2 - 10.1300/J148v23n04_04

DO - 10.1300/J148v23n04_04

M3 - Article

VL - 23

SP - 55

EP - 66

JO - Physical and Occupational Therapy in Geriatrics

JF - Physical and Occupational Therapy in Geriatrics

SN - 0270-3181

IS - 4

ER -